Illinois, 2023Damaging Winds in Illinois, April 5, 2023
April 5, 2023 · NWS PAH · 2 events in 1 county or zone
Isolated tornadic supercell storms that occurred over southeast Missouri earlier in the night morphed into a cluster of intense storms before they reached southwest Illinois. This cluster of intense thunderstorms arrived during the pre-dawn hours, producing isolated high wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated tornadic supercell storms that occurred over southeast Missouri earlier in the night morphed into a cluster of intense storms before they reached southwest Illinois. This cluster of intense thunderstorms arrived during the pre-dawn hours, producing isolated high wind gusts. The storms lost organization as they outran more favorable instability west of the Mississippi River. A surface low tracked from central Kansas into Iowa, resulting in a large unstable warm sector over Missouri and Illinois. Strong low-level south to southwest winds brought unseasonably warm late-night temperatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 5, 2:35 AM CST, 37 minutes earlier.
Area forecast discussion, Apr 5, 2:35 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
335 AM CDT Wed Apr 5 2023
.SHORT TERM...(Today through Friday night)
Issued at 335 AM CDT Wed Apr 5 2023
The main focus will be the potential for severe thunderstorms
through this evening with an ongoing line of convective supercells
and later today with a frontal passage which will make its way
through the forecast area today. All severe hazards remain though
the early morning, with a transition to a primarily wind threat
after noon. Some flooding issues are also possible in the Ozark
Foothills with the training supercells early this morning, in
Western Kentucky this afternoon through the night, and with any
other areas that might experience sustained training storms.
Strong low pressure is crossing northeastward through South
Central Wisconsin at this time, with the mid-level low further
northwest near MN/ND. This low will continue to move northeastward
through the day around an eastern U.S. ridge, with the trailing
cold front stretched to the southwest. The front stalls out
tonight into tomorrow in Central TN/KY then proceeds to drop to
the Deep South for the end of the week as upper flow over the
midwest becomes a little more zonal.
The capping inversion, which has held and suppressed convection
through the evening hours across the Quad State, has finally
broken in North Central Arkansas and the Ozark Foothills.
Discrete supercells rapidly developed the past two hours along
this line, bringing a threat of large hail, potentially reaching
significant hail size, damaging wind gusts, and tornadoes. A
tornado watch covers most of Southeast Missouri and Southern
Illinois through 9AM as this line of supercells progresses
northeastward. In SEMO, MLCAPE is 1500-2000 J/kg, PWs are 1.5
inch, and 0-3 km bulk shear is 40 kts. STP values are 3-5 with the
higher values in the Foothills. These storms should cross into SW
Illinois and retain severe potential. Convective parameters trend
lower to the northeast in Southern Illinois making conditions
more borderline for severe weather potential in SE Illinois. A
few small areas with lightning have developed near the Mississippi
River in AR/TN, but enough of a cap remains that severe weather
potential is limited through the early morning for the downwind
area of Western Kentucky. A majority of models agree on convection
in SEMO to Southern Illinois through the early morning though
there is some disagreement on mode. Further to the southeast where
conditions remain dry, lows will hold well into the 70s.
The cold front is stretched from NC Missouri to far SE Kansas and
will approach the western edge of the Quad State by mid-morning. A
fairly organized line of showers and thunderstorms is expected
with the front which will cross through the Quad State through the
daytime hours. Uncertainty remains as to how much early morning
storms may disrupt the environment. Shear is expected to become
unidirectional, reducing but not eliminating the threat of
tornadoes. A less supercellular storm mode will reduce hail
potential compared to the early morning. Instability will depend
on timing, the slower frontal passage progress aids in CAPE
development midday through the afternoon. An enhanced risk of
severe weather covers nearly the entire Quad State region today,
primarily for damaging wind potential.
Models continue to trend slower in moving the system out of the
forecast area, with the front stalling near the Pennyrile to
Nashville range. This will result in training showers and
thunderstorms this evening in Western Kentucky, continuing
overnight into Thursday morning for the Hopkinsville/Fort
Campbell area. A slight risk ERO covers Western Kentucky. Rainfall
amounts in the Pennyrile of 1-2 inches are likely, with areas to
the northwest generally receiving a half inch to an inch. Locally
higher amounts will be possible with severe storms or training
moderate to heavy rain and thunderstorms.
The Wind Advisory will remain as is for 4am through 4pm with
gradient wind gusts to 40 mph possible across the entire CWA.
Post-frontal winds will be breezy, but below advisory criteria so
advisory level winds will end from west to east. With delayed
frontal passage timing and warm early morning temperatures, highs
near 80 will again be possible for Western Kentucky today.
Following the cold front, temps and dew points will plummet with
lows in the 40s tonight. High pressure moves through the Midwest
for the remainder of the week keeping surface flow northerly
tomorrow and northeasterly on Friday. Highs will be limited to the
mid-50s tomorrow, then begin trending warmer Friday. Lows bottom
out in the upper 30s to lower 40s Thursday night, then begin
trending warmer as well.
.LONG TERM...(Saturday through Tuesday)
Issued at 335 AM CDT Wed Apr 5 2023
The amplified pattern that has given us unsettled weather the
last few days looks to give back through the long term period as a
dominating upper ridge sets up over head from Sunday and beyond.
There is a weak shortwave indicated Saturday evening but by this
point cool air/dry air advection has reduced the available column
moisture to the point that it looks like we will stay dry. There
is just a hint more QPF than 12-24 hours ago as the trend of
lagging some of the moisture and the trough progression more
slowly continues but given the amplification of the pattern think
things are likely to get moving and left the forecast dry.
Bumped temperatures up to the NBM 50th percentile from the bias-
corrected lower values and suspect we may still be a little too
cool. 500mb heights increase to 574-576 dm by Sunday evening as the
ridge takes hold. With strong subsidence, low dewpoints, and full
sun it should be a pretty warm weekend.
Southerly winds start back on Sunday as the surface ridge axis moves
east with steadily low level moisture return. Its not overwhelming
however with dewpoints only climbing into the upper 50s by Tuesday.
By Wednesday-Thursday a trough starts to work towards the Rocky
mountains but with a Rex block building expect the pattern will stay
stable.
&&
.AVIATION...
Issued at 1049 PM CDT Tue Apr 4 2023
An approaching cold front will bring increasing coverage of
showers and thunderstorms to the region from west to east late
tonight into Wednesday. Most of the activity tonight should be
confined to after midnight across portions of southeast Missouri
and southern Illinois. The heightened shower and thunderstorm
potential progresses from southeast Missouri and southern Illinois
during the morning and into southwest Indiana and western Kentucky
during the afternoon. VFR conditions should prevail, while brief
reductions to MVFR/IFR conditions are possible with thunderstorm
activity. South winds should average 15 to 20 knots with some
gusts into the 20s tonight and 30s on Wednesday. Stronger gusts
are possible from strong/severe storms. Expect improving
conditions later Wednesday afternoon and evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 4 PM CDT this afternoon for ILZ075>078-
080>094.
MO...Wind Advisory until 4 PM CDT this afternoon for MOZ076-086-087-
100-107>112-114.
IN...Wind Advisory until 4 PM CDT /5 PM EDT/ this afternoon for
INZ081-082-085>088.
KY...Wind Advisory until 4 PM CDT this afternoon for KYZ001>022.
&&
SHORT TERM...ATL
LONG TERM...JGG
AVIATION...KCHazardous weather outlook, Apr 5, 2:46 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
346 AM CDT Wed Apr 5 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-060900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
346 AM CDT Wed Apr 5 2023 /446 AM EDT Wed Apr 5 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Tornado Watch remains in effect until 9 AM for Southeast
Missouri and most of Southern Illinois. Refer to the product for
additional details.
Thunderstorms continue through the day today across the Quad
State. Some of these storms may be severe with damaging winds the
primary severe weather hazard. Localized flooding issues may
develop today through tonight in areas of thunderstorms and
training heavy rain.
Strong gradient winds are expected today. Wind gusts up to 40 mph
are possible. Please refer to the Wind Advisory for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hazardous weather is not anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter reports are requested for hail, gusty winds, tornadoes,
and any damage associated with storms today, along with any
flooding issues.
In the hours before
Special weather statement, Apr 5, 12:50 AM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
150 AM CDT Wed Apr 5 2023
MOZ100-107-108-050730-
Carter MO-Wayne MO-Ripley MO-
150 AM CDT Wed Apr 5 2023
...A strong thunderstorm will impact portions of Carter, Ripley and
Wayne Counties through 230 AM CDT...
At 148 AM CDT, Doppler radar was tracking a cluster of strong storms
from near Wilderness, MO to just north of Ellsinore, moving
northeast at 50 mph. A severe thunderstorms is located near Couch,
MO and moving northeast at 50 mph. These storms are intensifying and
severe weather may develop with these storms through 230 am.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hunter around 200 AM CDT.
Ellsinore around 205 AM CDT.
Other locations in the path of this storm include Williamsville,
Greenville and Shook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 AM CDT for southeastern
Missouri.
&&
LAT...LON 3709 9122 3710 9096 3705 9096 3705 9079
3727 9073 3727 9055 3732 9055 3731 9022
3709 9022 3708 9011 3704 9011 3704 9015
3694 9022 3692 9068 3668 9063 3668 9059
3650 9058 3650 9113 3682 9112 3683 9122
TIME...MOT...LOC 0649Z 238DEG 50KT 3682 9102
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JGGLocal storm report, Apr 5, 3:02 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 AM CDT WED APR 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 AM TORNADO 5 WSW GLENALLEN 37.28N 90.11W
04/05/2023 BOLLINGER MO LAW ENFORCEMENT
MULTIPLE HOMES DAMAGED. UNKNOWN IF THERE ARE
ANY INJURIES OR FATALITIES AT THIS TIME.
&&
KECThunderstorm Wind, Jackson
- When
- April 5, 3:12 AM CST
- Where
- Jackson County, Grand Tower
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.630, -89.500
A trained spotter estimated winds gusted to 60 mph in Grand Tower. There was also pea-size hail.
Thunderstorm Wind, Jackson
- When
- April 5, 3:45 AM CST
- Where
- Jackson County, (Mdh)crbndl/Mrfysbro
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.780, -89.250
The 67 mph wind gust was measured at the Carbondale airport weather observing station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Missouri, April 5, 20235 deaths · 4 injured · $2.2 million · EF2 · 5 events
- Tornadoes and Damaging Winds in Kentucky, April 5, 2023$503,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Ohio, April 5, 2023$562,000 · EF0 · 14 events
- Tornado and Damaging Winds in Indiana, April 5, 2023$465,000 · EF0 · 14 events
- Flash Flood and Hail in Mississippi, April 5, 2023$154,000 · 1 in hail · 6 events
- Tornadoes and Damaging Winds in Kentucky, April 5, 20231 injured · EF1 · 30 events
- Damaging Wind in Missouri, April 5, 2023$150,000 · 70 kt wind · 1 event
- Flash Flooding and Debris Flows in Puerto Rico, April 5 to 8, 2023$74,000 · 0.25 in hail · 12 events
- Tornadoes and Hail in Arkansas, April 5, 2023$50,000 · EF0 · 12 events
- Damaging Winds in Illinois, April 5, 2023$60,000 · 61 kt wind · 3 events
- Damaging Winds in New York, April 5, 2023$54,000 · 74 kt wind · 5 events
- Damaging Winds in Arkansas, April 5, 2023$52,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085977, 1085978.